Tuesday June 30th 2015

Trusted Helpline
Help Available 24/7
1-800-971-1547
PRIVACY
GUARANTEED

Cold turkey heroin

Cold turkey heroin

Going cold turkey heroin?

Heroin is a highly addictive drug that is processed from morphine, a depressant that inhibits the central nervous system.  In fact, heroin addictive the first time you use it because  how heroin works in the body  is basically neurological.  And when you develop physical dependence on heroin the body will experience severe withdrawal symptoms when dosage is stopped abruptly. So is going cold turkey off heroin safe? Not really.

In fact, cold turkey heroin withdrawal can be difficult and is unnecessary. Cold turkey may cut down on overall detox from heroin time, but can be severe. Instead, there are various ways that you can stop taking heroin to minimize the severity of withdrawal. Here we, review what happens when you just stop taking heroin abruptly and explore its effects on the body. We also go over the withdrawal effects that you will experience and what you can do to reduce them. Plus, there’s a section at the end for your questions.

Cold turkey off heroin

You do not have to go cold turkey off heroin. When you go cold turkey off heroin you can experience serious and severe withdrawal symptoms, including restlessness, vomiting, muscle and bone aches, and diarrhea, insomnia and cold flashes. Plus, cold turkey off heroin increases chances of relapse. Instead, doctors use tapering regimens or replacement therapies to lowers the dosage of opiates in your system over a period of time. This way, your body will not experience such severe withdrawal symptoms.

Stopping heroin cold turkey risks

Trying to quit heroin addiction abruptly can be fatal, especially if you are a long term, high dose user. In these users, the body simply cannot support the stress of withdrawal and shuts down. This is why it is best to seek professional help before going cold turkey heroin: to get medical clearance first. There are also serious risks involved that should not be ignored. Risks of stopping heroin cold turkey include:

  • restlessness
  • relapse
  • severe aches
  • severe depression
  • vomiting and diarrhea (dehydration)

Cold turkey heroin withdrawal: How long?

Heroin withdrawal symptoms usually last a week after the last dose of opiates has been taken. If you do taper your dose of heroin, the symptoms can be a lot less severe, intense, and quicker to resolve.

Quitting heroin cold turkey

So what are the clinical traits that should be present before you quit heroin cold turkey? Those who are best suited for quitting heroin cold turkey should have the following characteristics:

Trusted Helpline
Help Available 24/7
1-800-971-1547
PRIVACY GUARANTEED
  1. Abstinence from other drugs
  2. Good overall health
  3. No health conditions that could be triggered by withdrawal
  4. Strong determination

Get off heroin cold turkey

Doctors do not recommend going cold turkey on heroin. Stopping heroin abruptly can result in severe pain and health complications. Medical professionals recommend that instead of quitting cold turkey you get tapered off heroin over the course of a few weeks. Your doctor will monitor your progress to keep withdrawal symptoms minimal.

Can I quit heroin cold turkey?

If you have been addicted to heroin for an extended amount of time, quitting heroin cold turkey can result in serious health complications. If you have not been addicted to heroin for a long time then you could stop cold turkey, but it is still not recommended.

Cold turkey heroin questoins

If you still have questions about quitting heroin cold turkey, feel free to post your questions below in the comments section. We try to respond to all questions in a timely manner.

Reference sources: SAMHSA TIP 42: Substance Abuse Treatment for Persons With Co-Occurring Disorders
National Center for Biotechnology Information: Physical harm due to chronic substance abuse
SAMHSA Tip 45: Physical Detoxification Services for Withdrawal From Specific Substances

Photo credit: Steve took it

Leave a Reply

11 Responses to “Cold turkey heroin
Lisa
1:48 am March 8th, 2014

i have only been doing heroin for 6 weeks but other opiates for about 10 years. how bad will my heroin withdrawal be? how long? what can i do without seeing a dr or getting on methadone to ease withdrawal systems? what about marijuana?
any help would be appreciated.
quite lost at the moment

10:29 am March 10th, 2014

Hello Lisa. Tapering down doses with the help of a physician will help first. Call a doctor or pharmacist if you resist face-to-face meetings. Additionally, Klonipine (clonazepam) is a benzodiazepine sometimes prescribed during opiate withdrawal to ease symptoms. Buprenorphine can also help, but is often prescribed as long term therapy (like methadone). Why do you resist seeking medical help? If you can get over this barrier, there is much help and treatment you can benefit from.

Trevor
10:25 pm November 26th, 2014

I’ve been using heroin for about 3 months now and I want to stop please explain to to me the tapering process what is it?

12:36 pm December 4th, 2014

Hello Trevor. I cannot find an exact protocol for dosing structure. But here is some follow up reading here:

http://www.ncbi.nlm.nih.gov/books/NBK64246/
site:.gov heroin taper guidelines

eloise
7:11 am January 28th, 2015

I been on heroin for about eight mos. I only snort about 4 bags a day just enough to stop the sickness i really want to quit but wen i go with out the chills are soooo bad i sweat like a pig but im freezing im scared to get help bc i dont want them to put me in rehab i want to quit at home i have a very strong will power n i kno i can do it do u have any home remedies that will help with the chills

2:53 pm February 12th, 2015

Hello Eloise. We’ve heard that long, hot baths and showers help with the chills; also those cold/hot gels for muscles may be helpful.

rachel
4:56 pm February 25th, 2015

Im on my 5th of detox from heroin. I have been using for 3 years. Im expiercing severe chest pains my heart is racingI havent slept at all and Iim duzzy while im laying down. Shoukd I go to the hospital?

4:13 pm March 2nd, 2015

Hello Rachel. Yes, I’d agree that seeing a doctor is a good idea. You may get a referral to a detox clinic in your area, and may get a prescription for a maintenance treatment. Although the initial withdrawal symptoms will be over soon, there are protracted withdrawal effects that can persist for much longer. I’d suggest getting psychological help, group-based therapy, or counseling. Good luck to you, Rachel! Stay strong, you can make it!

Sara
9:19 am May 19th, 2015

I use very small amount ,for last 5years.about one gram over the course of 10 days.Im in great health.But need to come off of it,because I want to Get pregnant in two months and start a clean life without being dependent on Snorting this poison..Do you think it’s easy or hard for me to quit cold turkey at home.I have purchase all necessary over the counter medication to ease the pain,vomiting and insomnia.thanks for your help.God bless.

1:13 pm May 22nd, 2015

Hi Sara. Yes, you can detox at home, but just make sure you have someone around you for support or in case you need anything. I don’t believe that it would come to it, but be ready to go to the hospital if symptoms get too harsh. After detoxing, I suggest you seek psychological help or start going to some therapy sessions, since there will be some psychological triggers and cravings you need to know how to deal with, in order to avoid relapse. And, good luck with becoming pregnant and being a new momma.

Jeanna
11:15 pm June 3rd, 2015

i stopped 80-120 mil grams daily which I had been taking after a neck surgery about a year ago. I did this cold turkey because my doctor and the pain clinic wouldn’t help me each said they wouldn’t help me so I had no choice. This day 9 still hurt not nearly as bad but I can’t even keep warm. What can I do and how long will this last?

Leave a Reply

Trusted Helpline
Help Available 24/7
1-800-971-1547
PRIVACY
GUARANTEED